• Mom lost Mom lost
    September 19, 2008
    Do the effects of Adderall lessen over time?
    Mom lost Mom lost
    September 19, 2008

    My son is on 10mg of Adderall.  He was diagnosed in May of 2008 with ADHD.  I was wondering if I only give him the medication on days that he has a stuctured schedule, and not on the weekends, would a lower dose work for a longer period of time?  I've heard that your body gets used to the medication after a while and it doesn't work like it used to.  So an increase in the dose is necessary.  Would this possibly work or it this a myth?

    READ MORE

FROM OUR EXPERTS

  • Terry Matlen, ACSW
    Health Guide
    September 20, 2008
    Terry Matlen, ACSW
    Health Guide
    September 20, 2008

    Hi Mom,

     

    This is a great question to ask your son's doctor. I am not a physician, so can only tell you what I've observed in others and what they've told me.

     

    Some people do develop a tolerance to stimulants over time; others do not and do quite well on the same dosage for many many years. If you stop giving you son his meds on the weekend (and please discuss this with his doctor before considering doing that), I don't think that a lower dosage during the week would solve the problem. Stimulants do not stay in the body for long, so regardless of whether he's taking it on the weekend or not, he'll most likely go back to ‘status quo" during his school week. In other words, I don't think he'll need any less just because he didn't take it during the weekend. Nor do I think that a lower dose would last longer.

     

    Best to discuss these concerns with his doctor.

    Terry


FROM OUR COMMUNITY

  • momofadhdboy September 23, 2008
    momofadhdboy
    September 23, 2008

    My son has been taking medication for adhd for the past three years and in that time we have gone through 4-5 different kinds. It seems that they each react differently and make him act differently. But with every one he's been on we have had to have some adjustments within the school year because as they grow either weight, height or they get used to it, they need a recheck with their doctor and an increase may be necessary.

    READ MORE
  • Will November 15, 2009
    Will
    November 15, 2009

    I have found when taking generic adderall that it would be extremely intense after about an hour and continue feeling this way for about 3 hours.  Then the medication would begin to lessen in its effect and I would feel a need to take another tablet to "optimize" the effect of the medication... that is, stay in the intense area.  I'm a software developer and become extremely productive because of the medication.  Eventually though, it will wear you down due to abberant sleep pattern, poor diet, and constantly being wired.  I found the medication to make me feel very positive which was helpful when working in a stressful engineering environment.  More positive than any anti-depressant could provide.  I changed to the extended release and found that it was much more stable over the day, and that there were less negative side effects than the generic adderall such as aggressiveness.  I have decided though that this medication is a detriment more than anything else.  It's difficult to stop taking, particularly if you keep upping the dose.  Initially when you stop, you may feel extremely exhausted and have a difficult time functioning.  This includes not giving the medication on the weekend.  From my personal experience you should keep the dose consistent.  If you are going to continue taking the medication, I highly recommend using the extended release since it is much more stable through the day with less negative side effects.  And only buy the brand name XR because the generic XR has been know to have up to 40% medication than the brand name.  Also, adderall can have addictive qualities.  So, if your son is requesting more, I would be hesitant about upping the dose.  Eventually, this medication needs to be eliminated completely.

     

    Regarding the ADHD.  I hate to make generalizations, but boys are just hyper and do wacky things.  I used to teach music professionally both private and group classes, and during group classes, the girls are so well behaved, and the boys will do things like try to see who can put their foot over the back off their heads... and the girls just sit there quietly watching.  So, if your son was diagnosed as ADHD due to his acting as boys do, then really... shame on the doctors and teachers.  Sometimes I feel that these medications are to make one more productive, or to keep quiet.  Boys seem to need more enforcement of controlling their impulses... to be more disciplined

     

    Lastly, you need to look into diet, particularly how many food items are eaten that have MSG in them.  Almost every processed food does.  There are a number of different names for MSG to watch out for... you can just google... "different names for MSG" and you'll get for example "natural flavorings"

    MSG is categorized as an excitotoxin.  Excitotoxins cause the cells in the brain to fire without purpose which can lead to cell exhaustion and death.  I think it's not far fetched to say that excitotoxins could be responsible for the lack of ability to focus and so be labeled ADHD.  I also believe it's not a far stretch to say that prolonged eating of excitotoxin will lead to neuro-degenrative disorders such as Alzheimer's...

     

    Check out Dr Russell Blaylocks article "Excitotoxins - The Taste That Kills"

     

    I wish you and your son the best

    Will

    READ MORE
  • Concerned son August 10, 2009
    Concerned son
    August 10, 2009

    What I am about to tell you is from the bottom of my heart. Please take your son off of Adderall. I was on adderall when I was a child and it has changed me permenently. The periods of depression Iv gotten from being on it haunts me to this day. I would become so depressed when I was a child so bad that I would cripple myself to my room and pretend I was sick. You must understand, this is a drug you are giving him it is called speed-Amphetamine. If you were to but this from someone on the street it would be no less of a crime than buying Cocaine. My mom has also been permenently damaged from adderall, almost none of her friends still talk to her because she cant  hold a conversation, she is now a mental wreck. All adderall does is give you a false sence of well being and when that goes away your son will have nothing to hold his head up. Please from every fiber of my being...stop hurting your son.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.